MollyU Asked :

I have recently been experiencing chest pain with a tingling sensation of the throat and lips and I am concerned that this may be the sign of a stroke or a heart attack. I suffer with high blood pressure and my doctor has me on a water tablet plus other medication for cholesterol. I know that this puts me at high risk and I have been to two doctors about this.

After doing all kinds of tests, they both said that this chest pain and tingling is due to anxiety. I have been using antidepressants for a while now but I have never had this until I was diagnosed with hypertension. Sometimes the tingling is also in the hands and feet but it’s not as much as the tingling of the lips and throat. The second doctor said I might have low calcium and magnesium levels so I started up on supplements but I think that they are just guessing now.

I am 57 years old, stopped HRT for menopause about 2 years ago and I am slightly overweight. My husband is a chain smoker and I am worried that I may be affected by second hand smoke because I also sometimes feel short of breath when I get this chest pain. Since smoking also increases the risks of a heart attack or stroke, I guess that I am at risk given all the other problems.


This question was posted under the Chest Pain Test – Heart and Lung, ECG, Stress Tests article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

Many of the symptoms you describe could be related to anxiety. Chest pain with shortness of breath and tingling lips are known symptoms of anxiety. Given your age, your doctors would not have missed these signs and symptoms and have obviously excluded other more serious conditions with all the tests that they conducted. However if you are still uncertain, you should see a specialist – like a physician, cardiologist or neurologist.

Tingling (paresthesia) may be due to low levels of calcium (hypocalcemia) so your doctor could be correct. This can be a result of using a diuretic (‘water tablet’) and as you pointed out, your symptoms started after you were diagnosed with hypertension (and obviously starting up on the medication). A blood test to confirm hypocalcemia would be helpful if has not been done as yet. If you are hyperventilating when you experience this shortness of breath, this can also cause the tingling of the lips and throat.

Your concerns are not totally unfounded. Your symptoms could be related to angina or even a TIA (transient ischemic attack). If this is the case, then you are at risk of having a heart attack or a stroke. These episodes of numbness and tingling of the hands and feet could also be generalized peripheral neuropathy which could be a result of long standing conditions like diabetes.

Many of the symptoms you describe could also be attributed to menopause and since stopping your HRT, these symptoms have become evident. Consulting with a medical specialist will help to put your mind at rest as further tests will confirm or exclude these possibilities


Article reviewed by Dr. Greg. Last updated on May 21, 2010